FDA advises physicians to avoid drugs made at Mass. compounding center
On Oct. 4, the FDA and Centers for Disease Control and Prevention reported an outbreak of fungal meningitis traced to epidural injections of the injectable steroid methylprednisolone acetate made at the compounding facility.
To date, the outbreak has sickened 214 people and led to 15 deaths in 15 states, the FDA reported.
On Oct. 6, the compounding center announced a recall of all of its products, which include various concentrations of agents used in ophthalmic applications. One patient with suspected meningitis potentially related to an epidural injection of triamcinolone acetonide was identified and reported to the FDA.
“At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection,” the FDA warning said. “At this time, no cases of infection have been reported in connection with any NECC-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but FDA believes this class of products could present potentially similar risks of infection.”
Physicians are asked to report adverse events related to recalled products to its MedWatch program at 800-332-1088 or www.fda.gov/medwatch.